Iowa, 2012

Hail in Iowa, May 5, 2012

May 5, 2012 · NWS ARX · 6 events in 1 county or zone

Thunderstorms moved along and north of a warm front and produced large hail across parts of northeast Iowa in the late afternoon hours of May 5th. The hail ranged in size from three fourths of an inch in diameter near Nora Springs (Floyd County) to golf ball near Charles City (Floyd County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms moved along and north of a warm front and produced large hail across parts of northeast Iowa in the late afternoon hours of May 5th. The hail ranged in size from three fourths of an inch in diameter near Nora Springs (Floyd County) to golf ball near Charles City (Floyd County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 5, 2:26 PM CST, 31 minutes earlier.

Area forecast discussion, May 5, 2:26 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
326 PM CDT SAT MAY 5 2012

.SHORT TERM...THROUGH MONDAY NIGHT
325 PM CDT SAT MAY 5 2012

MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH MONDAY.

LOCAL AND REGIONAL RADARS SHOWING A MCS PROPAGATING EAST ACROSS
SOUTHERN MINNESOTA AND EXTREME NORTHERN IOWA. THIS ACTIVITY WAS
NORTH OF A SYNOPTIC SCALE WARM FRONT THAT EXTENDED FROM CENTRAL
ILLINOIS...ACROSS IOWA INTO CENTRAL NEBRASKA BEFORE TURNING SOUTH
TO AN AREA OF LOW PRESSURE OVER WESTERN KANSAS.

NONE OF THE MESO-SCALE MODELS HAVE LOCKED ON TO THE ONGOING
CONVECTION SO HAVE EXTRAPOLATED OUT THE CURRENT MOVEMENT FOR THE
EVENING RAIN CHANCES. EXPECTING THIS TO CONTINUE ON AN
EAST/SOUTHEAST TRACK WHILE GRADUALLY TURNING MORE TO THE SOUTHEAST
INTO THE THE DEEPER CAPE. LATEST ANALYSIS INDICATES AROUND 1000
J/KG OF MU CAPE IS ALONG AND SOUTHWEST OF ROUGHLY A KAUM TO KMLI
LINE. HAVE THUS PLACED RAIN CHANCES OF 80 OR HIGHER ALONG AND
SOUTH OF I90 AND EAST OF A KFKA TO KOLZ LINE. EXPECT THIS ACTIVITY
WILL MOVE OUT OF THE AREA BY 03Z GIVING THE AREA A BREAK IN THE
RAIN FOR THE LATE EVENING.

ATTENTION THEN TURNS TO THE NEXT MCS THAT IS EXPECTED TO FORM OVER
EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA THIS EVENING. THIS IS
EXPECTED TO FORM ON THE NOSE OF THE LOW LEVEL MOISTURE TRANSPORT
THAT WILL STRENGTHEN AHEAD OF AN APPROACHING SHORT WAVE TROUGH
COMING OUT AHEAD OF THE MAIN LONG WAVE TROUGH. THIS SHORT WAVE
TROUGH WILL BE COMING UP THE BACK SIDE OF THE UPPER LEVEL RIDGE
AXIS THAT IS EXPECTED TO EXTEND FROM THE SOUTHERN PLAINS INTO
NORTHERN WISCONSIN. THIS SHOULD CAUSE THE SHORT WAVE TROUGH TO
TAKE A NORTHEAST TRACK LIFTING THE LOW LEVEL MOISTURE TRANSPORT
AND MCS TO THE NORTHEAST AS WELL. HOWEVER...AS THE MCS MATURES AND
POSSIBLY DEVELOPS A COLD POOL...IT MAY TURN SOUTHEAST INTO THE
BEST CAPE. THE 05.12Z NAM SUGGEST UP TO 1000 J/KG OF MU CAPE COULD
BE IN PLACE OVER EASTERN MINNESOTA INTO IOWA AND QUICKLY DROP TO
500 J/KG OR LESS OVER CENTRAL AND SOUTHEAST WISCONSIN. BY 18Z
SUNDAY THE GRADIENT DOES NOT MOVE MUCH WHILE BUILDING TO AROUND
2000 J/KG OVER NORTHEAST IOWA...SUGGESTING THE MCS COULD TURN
SOUTHEAST SUNDAY MORNING AND RIDE THIS CAPE GRADIENT ACROSS
CENTRAL WISCONSIN DESPITE THE INDICATION BY THE MODELS THAT THE
NOSE OF THE LOW LEVEL MOISTURE TRANSPORT WILL BE WELL OFF THE
NORTHEAST OF THIS. THROUGH 12Z SUNDAY MORNING...FEEL MOST OF THE
MCS SHOULD BE CONFINED TO AREAS NORTH AND WEST OF THE AREA ACROSS
CENTRAL MINNESOTA...SO LIMITED THE RAIN CHANCES OF 60 OR HIGHER TO
THE WESTERN QUARTER OF THE FORECAST AREA. THEN EXPECT THE MCS TO
MOVE INTO THE AREA AFTER 12Z AND WHILE CONTINUING RAIN CHANCES OF
80 OR HIGHER FOR THE ENTIRE AREA...FEEL THE VERY BEST CHANCES WILL
BE ACROSS THE NORTH...ESSENTIALLY ALONG AND NORTH OF I90.
CONTINUED 80 OR HIGHER RAIN CHANCES ACROSS THE EAST HALF SUNDAY
AFTERNOON IN CASE THE MCS TURNS AND RUNS DOWN THE CAPE GRADIENT.
THE MODELS THEN SUGGEST ANOTHER SHORT WAVE TROUGH WILL COME OUT OF
THE CENTRAL PLAINS SUNDAY NIGHT PUSHING AN AREA OF LOW PRESSURE
NORTHEAST FROM MISSOURI INTO NORTHEAST ILLINOIS. THIS WILL PROVIDE
SOME ADDITIONAL FORCING/OVERRUNNING TO KEEP HIGH RAIN CHANCES OVER
THE SOUTHEAST PORTIONS OF THE FORECAST AREA SUNDAY NIGHT.

AS FOR THE SEVERE POTENTIAL TONIGHT...AROUND 25 TO 30 KNOTS OF
0-3KM SHEAR IS EXPECTED TO OVERRUN THE BEST MU CAPE OVER SOUTHEAST
MINNESOTA AND NORTHEAST IOWA. NOT MUCH MID LEVEL DRY AIR IS
EXPECTED TO BE AVAILABLE FOR ENTRAINMENT TO AID THE PRODUCTION OF
WIND GUSTS. FREEZING LEVELS APPEAR TO BE SOMEWHAT FAVORABLE FOR
THE PRODUCTION OF LARGE HAIL BUT HEAVY RAIN MAY BE THE GREATEST
THREAT. PRECIPITABLE WATERS SHOULD BE AROUND 1.5 INCHES WITH WARM
CLOUD DEPTHS OF 3.5 KM.

.LONG TERM...TUESDAY THROUGH SATURDAY
325 PM CDT SAT MAY 5 2012

WITH THE ONGOING ACTIVITY AND SEVERE WEATHER WATCH...USED THE
MODEL CONSENSUS GRIDS TODAY. THE UPPER LEVEL LOW SPITTING OUT THE
SHORT WAVE TROUGHS IN THE SHORT TERM...IS FINALLY EXPECTED TO MOVE
SOUTHEAST ACROSS THE GREAT LAKES REGION TUESDAY. WITH ITS
ASSOCIATED COLD POOL ALOFT...ENOUGH INSTABILITY SHOULD BE
GENERATED TO CAUSE SOME SHOWERS AND THUNDERSTORMS TO DEVELOP.
AFTER THAT...HIGH PRESSURE BUILDS IN FOR A FEW DAYS BEFORE A COLD
FRONT LOOKS TO APPROACH FOR THE END OF THE PERIOD TO BRING SOME
ADDITIONAL RAIN CHANCES.

&&

.AVIATION...THROUGH 18Z SUNDAY
1259 PM CDT SAT MAY 5 2012

COMPLEX OF STORMS ACROSS SOUTHERN MN IS THE MAIN FOCUS THROUGH
THIS AFTERNOON. IT APPEARS THESE STORMS WILL BE AFFECTING THE KRST
TAF SITE IN THE 19-21Z TIME FRAME. THESE STORMS WILL HAVE THE
POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL
DOWNPOURS ALONG WITH IFR CONDITIONS. THESE STORMS ARE EXPECTED TO
DIVE SOUTHEAST ACROSS SOUTHEAST MN/NORTHEAST IA AD MAY JUST GRAZE
THE KLSE TAF SITE IN THE 21-23Z TIME FRAME. HAVE ADDED A VCTS/CB
REMARK THERE TO COVER THIS...BUT WILL HAVE TO CONTINUE MONITORING
MOVEMENT OF THE STORMS FOR POSSIBLE AMENDMENTS. ONCE THIS COMPLEX
MOVES OUT OF THE AREA THIS EVENING...EXPECTING A TEMPORARY BREAK
THROUGH ABOUT MIDNIGHT. MODELS THEN INDICATE MORE STORMS TO
DEVELOP AFTER MIDNIGHT ACROSS THE AREA. OTHERWISE...LOOK FOR
IFR/MVFR AND TEMPO LIFR CONDITION THIS AFTERNOON THROUGH SUNDAY
MORNING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
325 PM CDT SAT MAY 5 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...04
LONG TERM...04
AVIATION...DAS
Hazardous weather outlook, May 5, 11:05 AM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1205 PM CDT SAT MAY 5 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-061100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
1205 PM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA

.DAY ONE...TODAY AND TONIGHT

PLAN ON SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING
HOURS. THESE THUNDERSTORMS ARE EXPECTED TO PRODUCE LARGE HAIL
AND HEAVY RAINFALL...ALONG WITH THE POSSIBILITY OF DAMAGING WINDS.

ANOTHER ROUND OF THUNDERSTORMS LOOKS LIKELY AFTER MIDNIGHT.
AGAIN...SOME OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS...
LARGE HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY. NONE OF
THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND POSSIBLY
AGAIN AFTER MIDNIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-032>034-041>044-053>055-061-061100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
1205 PM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST INTO
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS MAINLY AFTER MIDNIGHT. THESE
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY. NONE OF
THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS/BOYNE

In the hours before

Special weather statement, May 5, 12:56 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
156 PM CDT SAT MAY 5 2012

MNZ086-094-052000-
DODGE-MOWER-
156 PM CDT SAT MAY 5 2012

...STRONG STORMS HEADING INTO THE AREA...

A LINE OF STRONG THUNDERSTORMS WAS MOVING EAST-SOUTHEAST ACROSS
SOUTHERN MINNESOTA AND WILL BE AFFECTING AREAS ALONG AND WEST OF A
LINE FROM DODGE CENTER TO AUSTIN BETWEEN 230 AND 245 PM. SMALL
HAIL...VERY HEAVY RAINFALL...AND WIND GUSTS TO 45 MPH ARE LIKELY
WITH THIS LINE OF STORMS.

DAS
Special weather statement, May 5, 2:03 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT SAT MAY 5 2012

IAZ008-009-MNZ079-086>088-094-095-WIZ032-033-052100-
BUFFALO-DODGE-FILLMORE-HOWARD-MITCHELL-MOWER-OLMSTED-TREMPEALEAU-
WABASHA-WINONA-
303 PM CDT SAT MAY 5 2012

AT 3 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING
FROM NEAR RED WING MINNESOTA...THROUGH DODGE CENTER AND AUSTIN...AND
THEN INTO NORTHERN IOWA NEAR LAKE MILLS. THIS LINE OF STORMS WAS
MOVING EAST AROUND 40 TO 45 MPH AND WILL EXTEND IN A LINE FROM NEAR
MONDOVI WISCONSIN THROUGH WINONA...SAINT CHARLES AND SPRING VALLEY
IN MINNESOTA...TO NEAR ELMA IOWA BY 4 PM.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN WILL LIKELY
ACCOMPANY THESE STRONG THUNDERSTORMS.

DAS
Local storm report, May 5, 2:16 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
316 PM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             ROCHESTER               44.01N 92.48W
05/05/2012  E0.25 INCH       OLMSTED            MN   EMERGENCY MNGR

            PEA SIZED HAIL AT INTERSECTION OF HIGHWAY 52 AND 37TH
            STREET

&&

JLR

The radar

The La Crosse radar (KARX), 165 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Floyd

When
May 5, 2:57 PM CST
Where
Floyd County, 0.66 mi SSW of Nora Spgs
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.142, -93.007

Hail, Floyd

When
May 5, 3:00 PM CST
Where
Floyd County, 1.78 mi W of Rudd
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.126, -92.965

Hail, Floyd

When
May 5, 3:15 PM CST
Where
Floyd County, 1.63 mi E of Floyd
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.129, -92.738

Hail, Floyd

When
May 5, 3:19 PM CST
Where
Floyd County, 1.35 mi NNE of Floyd Crossing
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.099, -92.742

Hail, Floyd

When
May 5, 3:24 PM CST
Where
Floyd County, 1.61 mi WSW of Charles City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.060, -92.729

Up to golf ball sized hail fell just southwest of Charles City.

Hail, Floyd

When
May 5, 3:25 PM CST
Where
Floyd County, 1.01 mi E of Charles City
Measured
0.88 in hail
Reported by
Public
Coordinates
43.070, -92.680

Penny to nickel sized hail fell in Charles City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373565, 373567, 373569, 373570, 373574, 373575.